Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 46, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2014, 8:42 PM EDT for Carter County, Unicoi County, Tennessee. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 8:42 PM EDT (00:42 UTC)
- Expired
- May 12, 2014, 9:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:48 PM EDT | HAIL 0.25 | Erwin, TN | PEA SIZED HAIL IN DOWNTOWN ERWIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS54 KMRX 130042
SVRMRX
TNC019-171-130145-
/O.NEW.KMRX.SV.W.0046.140513T0042Z-140513T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN UNICOI COUNTY IN EASTERN TENNESSEE...
CARTER COUNTY IN EASTERN TENNESSEE...
* UNTIL 945 PM EDT
* AT 841 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ERWIN. THIS STORM
WAS DRIFING NORTHEAST AROUND 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELIZABETHTON...ERWIN...BANNER HILL...HAMPTON...PINE CREST...
UNICOI...HUNTER...LIMESTONE COVE...MILLIGAN COLLEGE...
AND ROAN MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
3613 8230 3611 8237 3608 8242 3615 8248
3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0041Z 106DEG 2KT 3619 8236
$$2 follow-up statements
022
WWUS54 KMRX 130108
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT MON MAY 12 2014
TNC019-171-130145-
/O.CON.KMRX.SV.W.0046.000000T0000Z-140513T0145Z/
UNICOI TN-CARTER TN-
908 PM EDT MON MAY 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN UNICOI AND CARTER COUNTIES...
AT 905 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR ERWIN...
MILLIGAN COLLEGE...AND HAMPTON...AND WERE REMAINING NEARLY
STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
3613 8230 3611 8237 3608 8242 3615 8248
3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0105Z 033DEG 6KT 3614 8239
$$
DMG050
WWUS54 KMRX 130122
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT MON MAY 12 2014
TNC019-171-130131-
/O.CAN.KMRX.SV.W.0046.000000T0000Z-140513T0145Z/
UNICOI TN-CARTER TN-
922 PM EDT MON MAY 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNICOI AND
CARTER COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
&&
LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
3613 8230 3611 8237 3608 8242 3615 8248
3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0116Z 106DEG 2KT 3614 8240
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:50 PM EDT, 52 minutes earlier.
Area forecast discussion, May 12, 7:50 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 750 PM EDT MON MAY 12 2014 .AVIATION...ATMOSPHERE IS STABILIZING WITH THE LOSS OF HEATING THIS EVENING SO THE ISOLATED CONVECTIVE ELEMENTS HAVE WEAKENED AND LARGELY DISSIPATED OVER THE GREAT VALLEY. THERE COULD BE SOME LIGHT FOG FORMATION AROUND TYS LATE TONIGHT AND THE VISIBILITY MAY DROP INTO THE MVFR RANGE AT TRI FOR A FEW HOURS AROUND SUNRISE BUT OTHERWISE IT SHOULD BE A VFR OVERNIGHT PERIOD. THE MODELS BRING A WEAK SHORT WAVE INTO THE SOUTHERN APPALACHIANS ON TUESDAY. WITH THE UPPER LEVEL FEATURE AND PROGGED WEAK TO MODERATE INSTABILITY CONVECTION MAY DEVELOP AGAIN ACROSS THE VALLEY SO ADDED A VICINITY THUNDER FROM AROUND 16Z THROUGH ABOUT 22Z AT CHA AND TYS WHERE THE DEEPER MOISTURE IS FORECAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 12, 3:08 AM EDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 308 AM EDT MON MAY 12 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 308 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 12, 5:17 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 NE GATLINBURG 35.76N 83.44W
05/12/2014 E0.25 INCH SEVIER TN PUBLIC
PEA SIZED HAIL ON AND OFF FOR TWENTY MINUTES.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:51 PM EDT | Areal Flood Advisory | MRX | Unicoi | 114 min |
| May 12, 9:19 PM EDT | Special Weather Statement | MRX | Washington | 56 min |
| May 12, 10:37 PM EDT | Special Weather Statement | MRX | Jefferson | 53 min |
| May 13, 2:18 PM EDT | Special Weather Statement | MRX | Greene | 42 min |
| May 13, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
| May 13, 3:05 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 40 min |
| May 13, 3:06 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 39 min |
| May 13, 3:40 PM EDT | Special Weather Statement | MRX | Grainger | 50 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 46 min |
| May 13, 4:06 PM EDT | Special Weather Statement | MRX | Hamblen | 54 min |
| May 13, 4:14 PM EDT | Special Weather Statement | MRX | Anderson, Loudon | 61 min |
| May 13, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 52 min |
| May 13, 4:25 PM EDT | Areal Flood Advisory | MRX | Cocke | 2 hr |
| May 13, 4:33 PM EDT | Special Weather Statement | MRX | Hancock | 27 min |
| May 13, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 49 min |
| May 13, 4:59 PM EDT | Special Weather Statement | MRX | Monroe | 46 min |
| May 13, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 47 min |
| May 13, 6:21 PM EDT | Special Weather Statement | MRX | Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.